Akathisia

by Phil on June 18, 2013

Melissa, a commenter on a recent post, asked if I would do a post on akathisia.

Akathisia literally means inability to sit.  People with this problem typically pace for long periods, and if they do sit down, they continue to keep moving and shifting their position in the chair.

In severity it can range from a generalized sense of uneasiness or agitation, to severe discomfort and even pain.  The discomfort tends to be located in the legs, but can also occur in the hip and pelvic area.  In severe cases, the victims pace to the point of exhaustion, but even then sitting does not relieve the discomfort.

CAUSE

The major cause of akathisia is the ingestion of neuroleptics and other drugs, including SSRIs and other antidepressants.

Akathisia also occurs in withdrawal from benzodiazepines (e.g. Valium, Xanax, etc.), opiates, and amphetamines.

TREATMENT

Akathisia is usually treated symptomatically with propranolol (Inderal), a beta-blocker widely used to treat high blood pressure.  Possible side effects include: congestive heart failure, insomnia, hallucinations, short-term memory loss, etc…

Benzodiazepines are sometimes used in the management of akathisia, but this, of course, can precipitate further problems on withdrawal.

Akathisia often stops when the drugs are discontinued, but in some cases can persist even years after the drugs are stopped.

Neuroleptic-induced akathisia is listed in DSM-IV-TR (under medication-induced movement disorders).  DSM states that “Akathisia may be associated with dysphoria, irritability, aggression or suicide attempts.” (p 801). [emphasis added]

It is widely maintained that akathisia is the “mechanism” linking SSRI’s with suicide and violence.  See, for instance, SSRI-Induced Akathisia’s Link To Suicide and Violence, by Evelyn Pringle.

It is not possible to communicate the profound horror of severe akathisia in a brief post such as this.  In the late 80′s, I worked for a while at a publicly-funded substance abuse unit in an Eastern state.  The unit was on the grounds of a state hospital, but was separate from the hospital physically and administratively.

During my lunch hour, I often walked in the grounds, and most days I encountered Betty (not her real name).  She had been resident at the hospital for years, and had extreme tardive dyskinesia and akathisia.  She was about 50, but looked more like 70.  She walked the grounds constantly in almost all weathers.  We would stop and chat, though her tardive dyskinesia made her speech almost unintelligible.  But even while she was stopped, she continued to pace on the spot.  She literally couldn’t stop.  And after a few minutes, she would move on.

I used to wonder what possible benefit outweighed the dreadful damage that had been done to this woman.  What risk had she posed to herself or to others that justified reducing her to this state of perpetual torment?

Sometimes I get tired of writing these posts; tired of sifting through the facile lies of psychiatric complacency; tired of reading about psychiatry’s fat cats wallowing in the corrupting bounty of pharma money.  And then, I remember Betty.  Poor old Betty, living as best she could in her psychiatry-fabricated Hell.

If you’ve never seen a person suffering from akathisia, there’s a video here.

Last updated by at .

  • Cledwyn B’stard

    Thanks for this post. I’ve experienced this before, but all of a sudden, after years of taking the drugs, it’s come back, and it’s just the worse torture I have ever experienced, along with dystonia. I hope these beta blockers work, because I’ve been taking way too much lorazepam recently. Life isn’t worth living when you feel like this.

    When I was in one of these “hospitals”, I knew someone exactly like the person you mentioned in the post. She’d been on neuroleptics for years, and she lived in perpetual torment, yet it was all dismissed as part of her disease. Yet they treated her as a nuisance.

  • Phil_Hickey

    Cledwyn,

    Sorry to hear about the akathisia. I hope you manage to get some relief.

    “Yet they treated her as a nuisance.” I can believe it!

  • Francesca Allan

    Cledwyn, I had no idea you were dealing with this. I’m very sorry. That video was unbearable — I couldn’t watch to the end.

  • Cledwyn B’stard

    Thanks.

  • Cledwyn B’stard

    Thanks. It really is horrendous.

  • Beth Leight Ricketts

    My daughter has akathisia and she is 7. She is supposed to start 2nd grade and I am scared I have no clue how to help her

  • Phil_Hickey

    Beth,

    I am truly sorry to hear this. Tragically more and more young children will share your daughter’s plight as pharma-psychiatry promotes its products to this age group.

Previous post:

Next post: